ECG of the Week – 4th December 2017 – Interpretation

By | 6 december 2017

The following ECG is from a 65 yr old male who presented with lethargy, nausea, diarrhoea and bone pain.



Click to enlarge

Rate:

  • Ventricular rate ~16 bpm

Rhythm:

  • Irregular ventricular complexes
  • No p waves visible

Axis:

  • Left axis deviation

Intervals:

  • QRS – Significantly Prolonged (>320ms)

Additional:

  • Loss of normal QRS morphology
  • Bizarre notches QRS complexes in leads V2-5
  • Discordant ST / T wave changes

Interpretation:

  • Near sine wave appearance
  • Severe bradycardia
  • Atrial standstill / atrial fibrillation
  • Peri-arrest rhythm

Differentials for this appearance include:

  • Hyperkalaemia
  • Sodium channel toxicity – esp TCA overdose
  • Medications digoxin, beta-blocker, calcium channel blocker
  • Hypothermia

What happened ?

The patient had a normal core temperature and was not taking any potential culprit medications. His potassium was 8.7 mmol/L in the setting of acute severe renal failure. 
His ECG normalised following emergent potassium correction and he was transferred to critical care for dialysis and further management of his acute electrolyte abnormality.

References / Further Reading

Life in the Fast Lane

Textbook

  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.

Geef een reactie

ECG of the Week – 4th December 2017 – Interpretation

By | 6 december 2017

The following ECG is from a 65 yr old male who presented with lethargy, nausea, diarrhoea and bone pain.



Click to enlarge

Rate:

  • Ventricular rate ~16 bpm

Rhythm:

  • Irregular ventricular complexes
  • No p waves visible

Axis:

  • Left axis deviation

Intervals:

  • QRS – Significantly Prolonged (>320ms)

Additional:

  • Loss of normal QRS morphology
  • Bizarre notches QRS complexes in leads V2-5
  • Discordant ST / T wave changes

Interpretation:

  • Near sine wave appearance
  • Severe bradycardia
  • Atrial standstill / atrial fibrillation
  • Peri-arrest rhythm

Differentials for this appearance include:

  • Hyperkalaemia
  • Sodium channel toxicity – esp TCA overdose
  • Medications digoxin, beta-blocker, calcium channel blocker
  • Hypothermia

What happened ?

The patient had a normal core temperature and was not taking any potential culprit medications. His potassium was 8.7 mmol/L in the setting of acute severe renal failure. 
His ECG normalised following emergent potassium correction and he was transferred to critical care for dialysis and further management of his acute electrolyte abnormality.

References / Further Reading

Life in the Fast Lane

Textbook

  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.

Geef een reactie